Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 84, NWS Green Bay, WI

July 24, 2005Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 24, 2005, 1:18 AM CDT for Vilas County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 1:18 AM CDT (06:18 UTC)
Expired
Jul 24, 2005, 1:45 AM CDT
In force
27 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Vilas County, WI

The radar

The Marquette radar (KMQT), 131 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 240619
SVRGRB
WIC125-240645-
/O.NEW.KGRB.SV.W.0084.050724T0618Z-050724T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
118 AM CDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN VILAS COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 145 AM CDT

* AT 116 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL...AND DAMAGING WINDS.  THIS STORM WAS
  LOCATED NEAR PHELPS...OR ABOUT 13 MILES NORTH OF EAGLE RIVER...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PHELPS BY 125 AM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4631 8931 4591 8930 4590 8903 4629 8884

$$

KALLAS
2 follow-up statements
000 
WWUS53 KGRB 240629
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
128 AM CDT SUN JUL 24 2005

WIC125-240645-
/O.CON.KGRB.SV.W.0084.000000T0000Z-050724T0645Z/
VILAS WI-
128 AM CDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM CDT FOR 
EASTERN VILAS COUNTY...

AT 125 AM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL...AND DAMAGING WINDS.  THIS STORM WAS 
LOCATED NEAR PHELPS...OR ABOUT 14 MILES NORTHEAST OF EAGLE 
RIVER...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4629 8913 4591 8925 4590 8903 4629 8885

$$

KALLAS
000 
WWUS53 KGRB 240645
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
145 AM CDT SUN JUL 24 2005

WIC125-240655-
/O.EXP.KGRB.SV.W.0084.000000T0000Z-050724T0645Z/
VILAS WI-
145 AM CDT SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR VILAS COUNTY EXPIRES AT 145 AM
CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6 AM
CDT.

LAT...LON 4629 8913 4591 8925 4590 8903 4629 8885

$$

KALLAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:45 PM CDT, 9 hours 33 minutes earlier.

Area forecast discussion, Jul 23, 3:45 PM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SAT JUL 23 2005

.SHORT TERM...LEADING LINE OF SEVERE CONVECTION ASSOCIATED WITH LARGE
CONVECTIVE COMPLEX HAS EXITED THE SOUTHERN PORTION OF THE FORECAST AREA
AND HAS MOVED INTO SOUTHERN WI. LARGE TRAILING STRATIFORM PRECIPITATION
REGION OVER THE SOUTHERN HALF OF THE FORECAST AREA WILL PROVIDE SOME
WIDESPREAD CONTINUOUS LIGHT RAIN ALONG WITH A FEW RUMBLES OF THUNDER FOR
THE NEXT HOUR OR TWO BEFORE DIMINISHING. TODAYS CONVECTION HAS KEPT
FRONTAL BOUNDARY SOUTH OF WISCONSIN...BUT AS MCS DEPARTS SURFACE WARM
FRONT SHOULD BEGIN TO HEAD NORTHWARD TOWARD THE FORECAST AREA AS 850 MB
WINDS FCST TO INCREAST TO 40 TO 50 KNOTS AND VEER MORE WEST
SOUTHWESTERLY OVERNIGHT.  850 TEMPS SOAR OVERNIGHT AS 850 JET CRANKS UP
WITH +24C ISOTHERM PUSHING TO EXTREME SOUTHERN PORTION OF FORECAST AREA
BY 12Z SUNDAY.  CONTINUED CHANCE POPS OVER THE ENTIRE FCST AREA
OVERNIGHT GIVEN STRONG WAA.  HOWEVER...ATMOSPHERE HAS GOTTEN PRETTY WELL
WORKED OVER WITH TODAYS CONVECTION...THUS WILL TAKE A WHILE FOR
ATMOSPHERE TO REBOUD.  ANY CONVECTION THAT DEVELOPS IN WAA ZONE WILL
LIKELY NOT OCCUR UNTIL AFTER MIDNIGHT.

VERY WARM DAY IN STORE FOR SUNDAY AND HAVE MADE VERY LITTLE CHANGES TO
PREVIOUS FORECAST.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. COMPLEX FORECAST EARLY
IN THE PERIOD AS MODELS SIGNIFICANTLY DIFFER ON THE POSITION OF THE
FRONT AND PRECIPITATION LATE SUNDAY NIGHT INTO MONDAY EVENING. GFS MORE
AGGRESSIVE WITH PRECIPITATION DURING THIS TIME PERIOD...WHILE ETA/NGM
PUSH THE FRONT AND PRECIPITATION SOUTH OF OUR AREA. WITH RIDGE ACROSS
THE SOUTHERN UNITED STATES...LEANED TOWARD A FURTHER NORTH SOLUTION
AS FRONTS BEEN HAVING A HARD TIME GETTING TO FAR SOUTH OF THE AREA.
THEREFORE...TRENDED TOWARD THE GFS MODEL WHICH IS SHOWING CONVECTION
DEVELOPING LATE SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE WILL BUILD
INTO THE REGION FOR MID WEEK...ALTHOUGH SOME CONCERN ON HOW FAR SOUTH
THESE FRONTS WILL MAKE IT. ONLY MINOR CHANGES MADE TO MAX/MIN
TEMPERATURES...CLOUDS AND PRECIPITATION CHANCES.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

EB
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 23, 8:45 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
845 PM CDT SAT JUL 23 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
845 PM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER MOST
OF NORTH CENTRAL AND NORTHEAST WISCONSIN. A WARM FRONT WILL LIFT
NORTH INTO SOUTHERN WISCONSIN TONIGHT...FOLLOWED BY A TROUGH OF LOW
PRESSURE APPROACHING FROM THE NORTHERN PLAINS. WARM...MOIST...
UNSTABLE AIR WILL MOVE INTO THE STATE AS THE WARM FRONT LIFTS
NORTHWARD.  THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HOT AND HUMID AIR MASS WILL SPREAD INTO WISCONSIN ON SUNDAY. THE
COMBINATION OF AFTERNOON TEMPERATURES CLIMBING INTO THE 90 TO 95
RANGE...AND DEWPOINTS NEAR 70...WILL RESULT IN HEAT INDICES APPROACHING
100 DEGREES OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN BY SUNDAY
AFTERNOON.

THERE IS A CHANCE OF MORE THUNDERSTORMS LATE SUNDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LMZ521-522-541>543-564-241100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
845 PM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TONIGHT

WARM...MOIST...AND UNSTABLE AIR WILL CONTINUE TO MOVE INTO THE STATE
AS A WARM FRONT LIFTS NORTH OUT OF ILLINOIS. THUNDERSTORMS WITH
STRONG WINDS ARE POSSIBLE LATE TONIGHT.

A SMALL CRAFT ADVISORY MAY BE NEEDED BY SUNDAY MORNING WITH
INCREASING SOUTH WINDS AND WAVES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF MORE THUNDERSTORMS LATE SUNDAY NIGHT INTO TUESDAY.

TE
WEATHER.GOV/GREENBAY

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:24 AM CDTSevere Thunderstorm WarningGRBDoor40 min
Jul 24, 1:43 AM CDTSpecial Marine WarningGRB2 hr
Jul 24, 4:09 AM CDTSevere Thunderstorm WarningGRBMarinette42 min
Jul 24, 4:38 AM CDTSpecial Marine WarningGRB97 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.